MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A PS BEADED #4R; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A PS BEADED #4R; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5516F402
Medical Device Problem Codes Unstable (1667); Loss of Osseointegration (2408); Malposition of Device (2616)
Health Effect - Clinical Code Inadequate Osseointegration (2646)
Date of Event 09/04/2024
Type of Reportable Event Serious Injury
Event or Problem Description
In providing additional information for another event (revision of patient's right knee on (b)(6) 2024, rep provided an operative report and usage sheet for a revision of the patient's right knee on (b)(6) 2024.Per op report: "aseptic loosening of right knee femoral component cementless with mild valgus position and mild instability." the femoral component and insert were revised.
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.
 
Event or Problem Description
In providing additional information for another event (revision of patient's right knee on (b)(6)2024), rep provided an operative report and usage sheet for a revision of the patient's right knee on (b)(6)2024.Per op report: "aseptic loosening of right knee femoral component cementless with mild valgus position and mild instability." the femoral component and insert were revised.
 
Additional Manufacturer Narrative
An event regarding loosening involving a triathlon femoral component was reported.The event was confirmed.Method & results: -device evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical records by a clinical consultant indicated: 'this product inquiry concerns a 70-year-old female who underwent a primary cementless right total knee arthroplasty including patellar replacement on (b)(6) 2022.The patient developed pain and it was found that the femoral component had subsided into valgus and was felt to be loose.On (b)(6) 2024 the patient underwent revision with a cemented ps femoral component.The patella component was well fixed at that time.Patient went on again to develop pain and swelling and underwent another revision procedure after she was found to have a fractured patella peg.A new patella was cemented in place.It is unclear whether the tibial component was changed or simply the polyethylene.' confirmation of event: i can confirm that the patient underwent a primary cementless total knee arthroplasty with patella resurfacing, revision total knee arthroplasty for correction of a loose femoral component, and another revision for repair and replacement of a cementless patella component with a broken peg.I can confirm all three of these procedures because i was able to review the operation reports.Root cause analysis: the root cause of these events cannot be determined with certainty.The causes of early failure with subsidence of a cementless beaded pa femoral component, in my experience is quite rare.Contributing causes could be surgical technique in the way the implant is positioned and aligned and implanted, assuring a solid stable press fit.Less likely are other causes such as patient activity level, lifestyle and bmi.I would not attribute any causality to the implant for femoral loosening.Regarding the fractured patella peg on the cementless implant, that is also a rare event especially early on.Factors would include surgical technique again in the alignment, position, and restoration of kinematics of the knee, as well as the ability to gain adequate fixation surrounding all three pegs.If two of the pegs are loose that can put abnormal stress on the remaining peg and cause a stress fracture.Again, less likely contributors are the patient's lifestyle, activity level, and bmi.Implant factors may come into play but this would have to be determined by stryker engineers examining the explanted prosthesis.-device history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusion: the event was confirmed based on the provided photographs.The reported device was not returned however photographs were provided for review.The photographs show a recently explanted patella.There is evidence of the peg of the patella being fractured from the device.A review of the provided medical records by a clinical consultant indicated: 'i can confirm that the patient underwent a primary cementless total knee arthroplasty with patella resurfacing, revision total knee arthroplasty for correction of a loose femoral component, and another revision for repair and replacement of a cementless patella component with a broken peg.I can confirm all three of these procedures because i was able to review the operation reports.' root cause analysis: 'the root cause of these events cannot be determined with certainty.The causes of early failure with subsidence of a cementless beaded pa femoral component, in my experience is quite rare.Contributing causes could be surgical technique in the way the implant is positioned and aligned and implanted, assuring a solid stable press fit.Less likely are other causes such as patient activity level, lifestyle and bmi.I would not attribute any causality to the implant for femoral loosening.Implant factors may come into play but this would have to be determined by stryker engineers examining the explanted prosthesis.' further information such as device return and analysis are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIATHLON P/A PS BEADED #4R
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
brad curtis
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20693296
Report Number0002249697-2024-01563
Device Sequence Number8701341
Product Code MBH
UDI-Device Identifier07613327040821
UDI-Public07613327040821
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number5516F402
Device Lot NumberN3Y9B
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/04/2024
Supplement Date Received by Manufacturer03/10/2025
Initial Report FDA Received Date11/15/2024
Supplement Report FDA Received Date03/11/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient SexFemale